By: Peter Florio, Equipment Officer, 2013-2014
The New York State Department of Health recently approved the use of Naracn (also known as Naloxone) for use by Basic Life Support (BLS) ambulances. Previously, it was only used by paramedics and hospitals to counteract the effects of drug overdoses, specifically of opiates (heroin, morphine, etc). It is very fast-acting (typically within only a minute or two) when given via IV, however the version BLS has been approved to use is a nasal version (BLS can’t use IVs). The nasal spray won’t act quite as fast (about 5 minutes), but will get the job done just as well as an IV. Narcan has also been approved for trials with agencies other than EMS. Some Police Officers are also being trained on Nasal Narcan, namely on Long Island (go LI!). They’ve been able to save dozens of lives this way.
If you ever need to use Narcan, your patient may not be too pleased with you right after. Narcan will almost immediately “kill the high” that the patient was on from his/her opiates and sends them into withdrawal. Possible side effects include vomiting, dizziness, fainting, and it may also block certain endorphins that are responsible for reducing pain, so be prepared.
According to the Department of Health, state certification is not a requirement to become certified to use Narcan. It is possible that we could use it at Vassar relatively soon, we would just need to get approval from Baldwin and go through the proper training (so stay tuned!). If anyone is interested in the New York State Narcan protocols, feel free to contact Kevin Lee or look them up on the NYS Department of Health website.